Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 122, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2011, 5:00 PM CDT for Morris County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2011, 5:00 PM CDT (22:00 UTC)
- Expired
- Jun 4, 2011, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morris County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
259
WUUS53 KTOP 042200
SVRTOP
KSC127-042245-
/O.NEW.KTOP.SV.W.0122.110604T2200Z-110604T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT SAT JUN 4 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BURDICK...OR 9 MILES SOUTHEAST OF HERINGTON...MOVING NORTHEAST AT
25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILSEY...
PARKERVILLE...
BURDICK...
COUNCIL GROVE LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3852 9694 3863 9693 3882 9661 3853 9640
3852 9645 3852 9693
TIME...MOT...LOC 2200Z 239DEG 21KT 3856 9684
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
254
WWUS53 KTOP 042219
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT SAT JUN 4 2011
KSC127-042245-
/O.CON.KTOP.SV.W.0122.000000T0000Z-110604T2245Z/
MORRIS-
519 PM CDT SAT JUN 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR MORRIS COUNTY...
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES SOUTHWEST OF WILSEY...OR 11 MILES SOUTHEAST OF
HERINGTON...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WILSEY...PARKERVILLE AND COUNCIL GROVE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3852 9694 3866 9684 3882 9661 3853 9640
3852 9645
TIME...MOT...LOC 2218Z 239DEG 21KT 3861 9672
WIND...HAIL 60MPH 1.00IN
$$817
WWUS53 KTOP 042224
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SAT JUN 4 2011
KSC127-042245-
/O.CON.KTOP.SV.W.0122.000000T0000Z-110604T2245Z/
MORRIS-
524 PM CDT SAT JUN 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR MORRIS COUNTY...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WILSEY...OR 13 MILES WEST OF COUNCIL GROVE...MOVING
NORTHEAST AT 25 MPH.
THIS STORM WILL MOVE INTO THE COUNCIL GROVE LAKE AREA BY 545 PM.
LOCATIONS IMPACTED INCLUDE...
WILSEY...PARKERVILLE AND COUNCIL GROVE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3852 9694 3865 9682 3882 9661 3853 9640
3852 9645
TIME...MOT...LOC 2223Z 239DEG 21KT 3863 9669
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:27 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 4, 3:27 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT SAT JUN 4 2011 .DISCUSSION... SHORT TERM (THROUGH SUNDAY)... A BROAD UPPER LEVEL RIDGE WAS LOCATED ACROSS THE EAST CENTRAL CONUS. A STRONG UPPER LEVEL TROUGH WAS MOVING EAST ACROSS SOUTHERN AND CENTRAL CANADA...THE SOUTHERN EXTENT OF THIS UPPER TROUGH EXTENDED SOUTHWEST INTO THE CENTRAL AND NORTHERN PLAINS. A BAND OF SUBTROPICAL CIRRUS CLOUDS EXPENDED FROM WEST TX AND CURVED NORTHEAST ACROSS WESTERN AND CENTRAL KS INTO IA...AROUND THE WESTERN PERIPHERY OF THE EAST CENTRAL CONUS UPPER LEVEL RIDGE. A NEARLY STATIONARY SURFACE FRONT EXTEND FROM EAST CENTRAL CO...EAST-NORTHEAST ACROSS NORTHWEST KS...THEN NORTHEAST ACROSS SOUTHEAST NE. THERE WAS WEAK SURFACE BOUNDARY...PERHAPS LEFT OVER FROM THE OUTFLOW FROM LAST NIGHTS THUNDERSTORMS ACROSS NORTHWEST KS AND PORTIONS OF NORTH CENTRAL KS. THIS WEAK OUTFLOW BOUNDARY EXTENDED FROM SOUTH OF GREAT BEND....NORTHEAST TO ABILENE....THEN NORTHEAST TO MHK AND WAS MORE DIFFUSE AS IT EXTENDED NORTHEAST INTO NORTHWEST MO. THE BIG QUESTION REMAINS IF ANY SFC BASED THUNDERSTORMS WILL DEVELOP ACROSS THE CWA THIS EVENING. CIRRUS AND MID LEVEL CLOUDINESS HAS KEPT TEMPERATURES IN THE LOWER TO MID 80S ACROSS THE WESTERN COUNTIES OF THE CWA. TEMPERATURES HAVE WARMED INTO THE LOWER 90S ACROSS EAST CENTRAL KS. ISOLATED THUNDERSTORMS MAY BEGIN TO DEVELOP ALONG THE OUTFLOW BOUNDARY ACROSS THE CENTRAL CWA AFTER 500 PM...IF THERE IS ENOUGH CONVERGENCE TO BREAK THE SMALL CAP...THOUGH EAST CENTRAL KS MAY ONLY BE A DEGREE OR TWO AWAY FROM REACHING CONVECTIVE TEMPERATURES. TEMPERATURES MAY BE TOO COOL FOR ACROSS NORTH CENTRAL KS FOR SFC BASED CONVECTION TO DEVELOP THIS AFTERNOON ALONG THE STATIONARY FRONT. IF ISOLATED SURFACE BASED THUNDERSTORMS MANAGE TO DEVELOP ACROSS THE CWA THEY WILL PROBABLY BE MORE PULSE IN NATURE DUE TO WEAK SFC-6KM BULK SHEAR...NOW UNDER 20 KTS SOUTH OF I-70...ACCORDING THE LATEST RUC ANALYSES. SOME OF THE PULSE STORMS COULD BE STRONG TO BRIEFLY SEVERE WITH THE MAIN HAZARD BEING QUARTER SIZE HAIL AND STRONG OUTFLOW WINDS...SINCE SFC BASED CAPE ARE IN THE 3,000 TO 4,000 J/KG ACROSS THE CWA THIS AFTERNOON. THE RUC ANALYSIS SHOWED 30 TO 35 KTS OF SFC-6KM BULK SHEAR ALONG THE NE BORDER...THUS ANY ISOLATED THUNDERSTORM THAT DEVELOPS IN NORTHEAST KS HAS THE BEST CHANCE TO BECOME SEVERE LATE THIS AFTERNOON AND THROUGH THE EARLY EVENING HOURS. ANY THUNDERSTORMS THAT DEVELOP ACROSS THE CWA WILL EITHER WEAKEN OR SHIFT EAST INTO MO THROUGH THE LATE EVENING HOURS. IT LOOKS DRY ACROSS THE CWA AFTER MIDNIGHT WITH OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S. SUNDAY...THE UPPER LEVEL TROUGH ACROSS THE NORTHERN AND CENTRAL PLAINS WILL MOVE EAST INTO THE NORTHEAST CONUS. AN UPPER LEVEL RIDGE WILL AMPLIFY ACROSS THE PLAINS. EXPECT HOT AND HUMID CONDITIONS WITH HIGHS IN THE MID 90S...HEAT INDICES MAY BE IN THE UPPER 90S ACROSS NORTHEAST AND EAST CENTRAL KS. GARGAN LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... THE AREA WILL BE DOMINATED BY A RIDGE OF UPPER LEVEL HIGH PRESSURE THROUGH MID DAY ON TUESDAY WITH ENOUGH OF A CAP TO KEEP DRY CONDITIONS IN THE FORECAST THROUGH THIS PERIOD. THE RIDGE WILL ALSO PROMOTE WARM TEMPERATURES WITH LOWS IN THE 70S AND HIGHS IN THE MID 90S TO AROUND 100. THE GFS IS THE PERSISTENTLY LOW VALUE IN TERMS OF TEMPS THROUGH THIS PERIOD WHILE THE ECMWF...NAM AND MET ARE A BIT WARMER THAN THE CURRENT FORECAST. IT APPEARS TO BE LARGELY DEPENDENT UPON DEPTH OF MIXING WHERE A DEEPER MIXED BOUNDARY LAYER WILL BE BOTH WARMER AND DRIER THAN A LESS MIXED SCENARIO. FEEL THAT THE WARMER SOLUTION IS MORE REASONABLE...BUT WITH THE SLIGHTLY LOWER DEWPOINTS SHOULD KEEP HEAT INDEX READINGS TO NO HIGHER THAN 102 OR SO. MULTIPLE DAYS OF HEAT INDEX READINGS OF 95 TO 102 WILL BE UNCOMFORTABLE REGARDLESS. THERE IS A LITTLE MORE UNCERTAINTY IN TERMS OF PRECIP CHANCES TUESDAY NIGHT AND WEDNESDAY AS THE REGION CATCHES A GLANCING SHOT FROM AN UPPER LEVEL SHORT WAVE ACROSS THE DAKOTAS. CURRENTLY FEEL THAT THE CAP SHOULD HOLD ONCE AGAIN AND A DRY FORECAST APPEARS TO BE THE BEST FORECAST AT THIS TIME. WILL REMAIN HOT INTO WEDNESDAY BUT A BIT MORE IN THE WAY OF HIGH CLOUDS MAY SHAVE A FEW DEGREES OFF OF THE HIGH TEMPS. BY WEDNESDAY NIGHT...THE NORTHERN PLAINS SHORT WAVE WILL HAVE PUSHED WELL EAST...BUT IT APPEARS THAT IT WILL DRAG A COLD FRONT INTO THE FORECAST AREA WHERE THE FRONT WILL LIKELY STALL OUT. THUNDERSTORM CHANCES INCREASE AT THIS POINT AND REMAIN IN THE FORECAST FROM WEDNESDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD AS THE FRONT WILL REMAIN IN THE GENERAL VICINITY OF THE FORECAST AREA. THE BEST PRECIPITATION CHANCES WILL COME WITH THE INITIAL ARRIVAL OF THE FRONT AND AN INCREASING LOW LEVEL JET WED NIGHT...THEN LATE THURSDAY AS ANOTHER SHORT WAVE MOVES OUT OF THE ROCKIES...AND THEN AGAIN ON SATURDAY AS A SLIGHTLY STRONGER PIECE OF ENERGY MOVES ACROSS THE PLAINS. THE INCREASING CLOUD COVER... TSTORM CHANCES...AND NEARBY FRONTAL BOUNDARY SHOULD KEEP TEMPERATURES A BIT COOLER ALTHOUGH STILL WITH HIGHS IN THE UPPER 80S AND LOWER 90S THROUGH THE END OF THE PERIOD. THE TEMP GRADIENT MAY IN FACT BE BE TIGHTER ACROSS THE AREA WITH HIGHER AND LOWER TEMPS ON EACH SIDE OF THE FRONT...BUT UNCERTAINTY IN THE LOCATION OF THE FRONT PRECLUDES PROVIDING ADDITIONAL SPATIAL DETAIL AT THIS POINT. && .AVIATION... VFR CONDITIONS EXPECTED FOR THE TAF PERIOD. A WEAK UPPER LEVEL WAVE MOVING THROUGH THE AREA AND A STATIONARY FRONT LOCATED NORTH OF THE TERMINALS MAY LEAD TO A FEW ISOLATED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. EVEN IF SHOWERS AND THUNDERSTORMS DEVELOP CONDITIONS SHOULD REMAIN VFR. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 4, 3:35 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT SAT JUN 4 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-052045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 335 PM CDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP AFTER 5 PM THIS AFTERNOON. IF THEY DO FORM...THEY COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS NORTHEAST KANSAS. THUNDERSTORMS SHOULD DISSIPATE OR MOVE EAST OF THE AREA AFTER 900 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE HEAT INDEX WILL CLIMB TO 100 TO 103 DEGREES ON MONDAY AFTERNOON ACROSS THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:44 PM CDT | Special Weather Statement | TOP | Morris | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.